Fentora and Breastfeeding
Although Fentora does pass through breast milk, the American Academy of Pediatrics considers this drug to typically be compatible with breastfeeding. However, Fentora may potentially cause negative reactions in nursing infants (such as breathing problems, difficulty feeding, and extreme sleepiness), so keep an eye out for these symptoms in your child.
Is Fentora Safe to Take While Breastfeeding?Fentora® (fentanyl buccal tablets) is a prescription pain medication used to treat breakthrough cancer pain (sudden bursts of pain that "break through" regularly scheduled pain medication) in people who are using other narcotic pain medications around-the-clock for their constant pain. The manufacturer of this drug recommends that women not use Fentora while nursing.
If you are breastfeeding or thinking about breastfeeding, you should talk to your healthcare provider before using this medication.
More Information on Breastfeeding and FentoraFentanyl, the active ingredient of Fentora, passes through breast milk. While the amount of fentanyl passed through breast milk is thought to be small, most studies have looked at single fentanyl doses. There is very little information available about the effects of repeated fentanyl doses (as would be the case with Fentora use).
Exposing an infant to this medication may lead to serious problems, including drowsiness, difficulty feeding (which could cause problems gaining weight), or breathing problems. While the manufacturer of Fentora recommends this drug not be used in women who are nursing, some experts (such as the American Academy of Pediatrics) generally consider fentanyl compatible with breastfeeding, which means it is probably safe.
If your healthcare provider recommends Fentora while breastfeeding, make sure to watch for any problems in your infant, such as:
- Breathing problems, including slow and shallow breaths
- Difficulty feeding
- Extreme sleepiness.
If you notice any of these problems, or if something "just does not seem right," immediately contact your healthcare provider.